Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Bismarck, ND

May 12, 2009McLean County, Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 12, 2009, 4:30 PM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 4:30 PM CDT (21:30 UTC)
Expired
May 12, 2009, 5:15 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McLean County, ND, Mountrail County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 122130
SVRBIS
NDC055-061-101-122215-
/O.NEW.KBIS.SV.W.0013.090512T2130Z-090512T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTH CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 515 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF RAUB...OR 43 MILES SOUTHWEST OF MINOT...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAKOTI AROUND 500 PM CDT.
  RYDER AROUND 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4819 10154 4795 10134 4777 10202 4791 10217
TIME...MOT...LOC 2130Z 239DEG 22KT 4785 10203

$$

PJA
3 follow-up statements
000 
WWUS53 KBIS 122148
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT TUE MAY 12 2009

NDC055-061-101-122215-
/O.CON.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/
MCLEAN ND-MOUNTRAIL ND-WARD ND-
448 PM CDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN WARD...SOUTHEASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN
COUNTIES...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MAKOTI...OR 35 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAKOTI AROUND 500 PM CDT.
  RYDER AROUND 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4794 10210 4819 10154 4795 10134 4779 10196
TIME...MOT...LOC 2148Z 239DEG 20KT 4791 10186

$$

PJA
000 
WWUS53 KBIS 122159
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT TUE MAY 12 2009

NDC055-061-122208-
/O.CAN.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/
MCLEAN ND-MOUNTRAIL ND-
459 PM CDT TUE MAY 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOUNTRAIL AND
NORTHWESTERN MCLEAN COUNTIES IS CANCELLED...

LAT...LON 4786 10188 4802 10188 4819 10154 4795 10134
      4785 10172
TIME...MOT...LOC 2158Z 239DEG 20KT 4794 10179

$$

NDC101-122215-
/O.CON.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/
WARD ND-
459 PM CDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN WARD COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MAKOTI...OR 31 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RYDER AROUND 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4786 10188 4802 10188 4819 10154 4795 10134
      4785 10172
TIME...MOT...LOC 2158Z 239DEG 20KT 4794 10179

$$

PJA
000 
WWUS53 KBIS 122209
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT TUE MAY 12 2009

NDC101-122215-
/O.CON.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/
WARD ND-
509 PM CDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN WARD COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RYDER...OR 26 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25
MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
  CENTRAL WARD COUNTY...INCLUDING THE FOLLOWING LOCATIONS RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4785 10172 4802 10188 4819 10154 4795 10134
TIME...MOT...LOC 2209Z 239DEG 20KT 4795 10167

$$

PJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:11 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 12, 3:11 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT TUE MAY 12 2009

.SHORT TERM...
SURFACE TROUGH EXTENDS FROM LOW IN NORTH CENTRAL SASKATCHEWAN
SOUTH AND EAST TO NEAR GLENDIVE...CURVING BACK TO SOUTH CENTRAL
MONTANA. CONVECTION CONTINUES TO FIRE IN WARM SECTOR AHEAD OF
TROUGH WHILE MORE CONVECTION IS GROWING ALONG AND AHEAD OF THE
TROUGH. CONCERNS TODAY INCLUDE CHANCE SEVERE THUNDERSTORMS TONIGHT
AND WIND SPEEDS TOMORROW....ESPECIALLY SOUTHWEST.

MODELS IN FAIR AGREEMENT AND USED MODEL BLEND FOR GRIDS. TONIGHT
FAIR AMOUNT OF CAPE WITH LITTLE CAPPING. STARTING TO SEE INCREASE
IN CONVECTION ALONG FRONT. TROUGH FORECAST TO CENTRAL DAKOTAS BY
03Z AND ALONG FORECAST AREA EASTERN BORDER BY 06Z. WILL KEEP
LIKELY POPS FOR MOST OF FORECAST AREA TONIGHT.

FRONT PUSHES THROUGH OVERNIGHT WITH HIGH PRESSURE BUILDING OVER
NORTHERN PLAINS. STRONG PRESSURE GRADIENT DEVELOPS WITH 50KT 85H
WINDS OVER SOUTHWEST NORTH DAKOTA. WILL ISSUE HIGH WIND WATCH FOR
SOUTHWEST COUNTIES AND MOST OF FORECAST AREA WILL LIKELY NEED
ADVISORIES.

.LONG TERM...
ON SATURDAY THE LONG TERM MODELS ARE DEPICTING NORTHWEST FLOW
ALOFT WITH A TROUGH OVER THE GREAT LAKES AND A RIDGE OVER THE
CANADIAN ROCKIES. BY SUNDAY A SHORTWAVE IN THE NORTHWEST FLOW
ALOFT MOVES OUT OF WESTERN CANADA AND ACROSS THE NORTHERN PLAINS.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY.

ON MONDAY A STRONGER SYSTEM MOVES THROUGH THE WESTERLIES AND THE
UPPER LEVEL WESTERLIES DEVELOP A LARGE SCALE TROUGH OVER
CANADA/NORTH CENTRAL US. SHOWERS AND THUNDERSTORMS ON MONDAY AHEAD
OF THIS VIGOROUS SYSTEM...FOLLOWED BY A STRONG COLD FRONTAL PASSAGE
ON TUESDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

IN TERMS OF TEMPERATURES...EXPECT HIGHS MAINLY IN THE 60S WITH LOWS
35 TO 45 SATURDAY THROUGH MONDAY. COOLER SUNDAY WITH HIGHS IN THE
50S.

&&

.AVIATION...

A WEAK LOW PRESSURE TROUGH EXTENDED FROM A STRONG LOW IN SOUTHERN
SASKATCHEWAN THROUGH THE WESTERN DAKOTAS AND TO ANOTHER LOW IN
WYOMING. A STRONG LOW LEVEL JET AHEAD OF THESE LOWS WITH STRONG
SOUTHERLY WINDS UP THE EASTERN DAKOTAS WAS ASSOCIATED WITH SCATTERED
THUNDERSTORM ACTIVITY THIS MORNING AND AFTERNOON OVER CENTRAL AND
EASTERN NORTH DAKOTA. SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING
MAINLY EAST OF BISMARCK AND NEAR KJMS THIS AFTERNOON AND EARLY
EVENING ASSOCIATED WITH THE LOW LEVEL JET.

FARTHER WEST...A SERIES OF UPPER LEVEL DISTURBANCES BEHIND/ALONG THE
LOWS/TROUGHS WILL HELP SET OFF NUMEROUS THUNDERSTORMS LATER THIS
AFTERNOON AND CONTINUE THROUGHOUT THE NIGHT TONIGHT. SOME STORMS MAY
BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...WINDS TO
50KTS OR MORE...AND HEAVY RAIN AND FREQUENT LIGHTNING. THESE
STRONGER STORMS WILL LIKELY AFFECT WESTERN TAF SITES KISN AND KDIK
AFTER 21Z...AFFECT KMOT AND KBIS AROUND 00Z...AND KJMS AROUND 02-05Z.

&&

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR NDZ031>033-040>045.

&&

HW/JMV
Hazardous weather outlook, May 12, 5:23 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT TUE MAY 12 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT TUE MAY 12 2009 /423 AM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A
POTENT COLD FRONT. THE THUNDERSTORMS WILL BECOME WIDESPREAD THIS
EVENING INTO TONIGHT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL
OF BECOMING SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WOULD BE
OVER OUR SOUTHWEST...SOUTH CENTRAL...AND SOUTHEASTERN ZONES.

PLEASE CHECK BACK REGULARLY FOR UPDATES TO THE FORECAST TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY WILL LIKELY BE NEEDED OVER WESTERN AND CENTRAL
NORTH DAKOTA WEDNESDAY AS STRONG WEST TO NORTHWEST WINDS SUSTAINED
BETWEEN 25 AND 35 MPH AND GUSTS TO 45 AND 50 MPH DOMINATE. COLDER
AIR WILL ARRIVE WITH ADDITIONAL RAIN SHOWERS THROUGH THE DAY.
THE RAIN SHOWERS WILL MIX WITH SNOW SHOWERS OVER NORTH CENTRAL AND
NORTHWEST NORTH DAKOTA WEDNESDAY MORNING BUT NO SIGNIFICANT ACCUMULATION
IS EXPECTED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF SEVERE WEATHER TODAY INTO TONIGHT.
DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS WITH THESE
THUNDERSTORMS.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:44 PM CDTHigh Wind WatchBISAdams, Billings, Bowman, Golden Valley, Grant, Hettinger and 2 more12 hr
May 12, 5:03 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark57 min
May 12, 5:15 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward60 min
May 12, 5:46 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward29 min
May 12, 6:01 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux59 min
May 12, 6:04 PM CDTSevere Thunderstorm WarningBISBottineau41 min
May 12, 6:06 PM CDTSevere Thunderstorm WarningBISGrant, Mercer, Morton, Oliver39 min
May 12, 6:27 PM CDTSevere Thunderstorm WarningBISGrant, Sioux63 min
May 12, 6:48 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Oliver57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.